Cold/Wind Chill, Ballard
- When
- December 23, 12:00 AM CST to December 25, 12:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Bitterly cold temperatures arrived in the wake of a paralyzing snowstorm. This arctic outbreak resulted in burst pipes, dead car batteries, and many inconveniences.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Bitterly cold temperatures arrived in the wake of a paralyzing snowstorm. This arctic outbreak resulted in burst pipes, dead car batteries, and many inconveniences. Two pipes burst in the Lyon County courthouse, flooding the building with three inches of water. Two water main breaks were reported in Dawson Springs, a small town near the Hopkins and Caldwell County line. A record low temperature of 8 degrees below zero was set at Paducah on Christmas morning. This was the coldest temperature at Paducah since January of 1994. The Henderson co-operative observer measured a low of 12 below zero on Christmas. Winds were light during the coldest weather, reducing the wind chill hazard somewhat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 3:00 PM CST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CST WED DEC 22 2004 .DISCUSSION... A WINTER STORM OF NEAR HISTORIC PROPORTIONS WILL CONTINUE TO INFLUENCE THE REGION TONIGHT. LATEST REGIONAL RADAR IMAGE AS OF MID AFTERNOON SHOWS A BREAK IN THE PRECIPITATION OVER THE WESTERN AND NORTHERN PORTIONS OF THE AREA...WITH PRECIPITATION ALREADY SPREADING BACK INTO THE MISSOURI BOOTHEEL AND WESTERN KENTUCKY. GROUND REPORTS INDICATE THIS PRECIPITATION IS IN THE FORM OF FREEZING RAIN AND SLEET OVER A PORTION OF WESTERN KENTUCKY...GENERALLY EAST OF A LINE FROM MAYFIELD TO OWENSBORO...WITH SNOW WEST OF THAT LINE. WATER VAPOR IMAGERY INDICATED THE APPROACH OF A MATURING CYCLONIC STORM CURRENTLY OVER ARKANSAS. COLD ARCTIC HIGH PRESSURE HAD TAKEN HOLD...WITH TEMPERATURES RANGING THROUGH THE 20S. THIS STORM WILL CONTINUE TO EJECT NORTHEAST ACROSS THE REGION TONIGHT. THE GFS WAS THE FIRST MODEL TO PICK UP ON THIS SECOND SEPARATE ROUND OF PRECIPITATION...AND WE CONTINUE TO PREFER THIS MODEL FOR THE MOST PART. WHILE STORM TRACKS AND QPF TOTALS ON BOTH THE ETA AND GFS ARE SIMILAR...THE ETA DOES APPEAR TO HAVE A BETTER HANDLE ON THE MID-LEVEL WARM INTRUSION NEAR 800 MB...WHILE THE GFS MOISTURE FORECAST IS PREFERRED. TAKING THE APPARENT STRENGTHS FROM BOTH MODELS EQUATES TO A FORECAST OF MAINLY SLEET AND FREEZING RAIN OVER THE SOUTHERN PART OF WESTERN KENTUCKY THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM MURRAY TO MADISONVILLE...ALTHOUGH THIS LINE MAY WAIVER 20 OR 30 MILES THROUGH THE EVENING. ACROSS THE REST OF THE AREA...MAINLY SNOW IS EXPECTED...SOME HEAVY AT TIMES. QUITE FRANKLY...WE COULD EXPERIENCE NEAR BLIZZARD CONDITIONS...WITH WIND GUSTS APPROACHING 30 MPH AND NEAR WHITE-OUT CONDITIONS IN HEAVY SNOW. AS FAR AS AMOUNTS ARE CONCERNED...WE BELIEVE THE HEAVIEST SNOWFALL POTENTIAL EXISTS FROM VIENNA AND GOLCONDA ILLINOIS...NORTHEAST ACROSS HENDERSON KENTUCKY...AND EVANSVILLE AND PETERSBURG INDIANA. FRESH SNOWFALL TOTALS ON THE ORDER OF 6 TO 10 INCHES ARE EXPECTED IN THIS AREA...WITH A FEW AMOUNTS NEAR A FOOT. NEW SNOW TOTALS SHOULD TAPER OFF TO ABOUT 4 INCHES OVER THE NORTHWEST PERIPHERY OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. SNOW TOTALS WILL RAPIDLY TAPER OFF SOUTHEAST OF THE HIGHEST SNOW BAND WITH THE EXPECTED ICING OVER PORTIONS OF WESTERN KENTUCKY. KEEP IN MIND...THESE TOTALS ARE NEW SNOW AND DO NOT INCLUDE SNOW ALREADY ON THE GROUND. WITH THE ADDITIONAL SNOW AND STRONG WINDS...BLOWING AND DRIFTING WILL ONLY HELP TO FURTHER HINDER TRAVEL OVERNIGHT AND INTO THURSDAY. THE SNOW SHOULD BEGIN TO TAPER OFF FROM WEST TO EAST AFTER MIDNIGHT TONIGHT...WITH SOME CLEARING POSSIBLE LATER ON THURSDAY. AFTER THE SNOW ENDS...THE MAIN FOCUS SHIFTS TO BITTERLY COLD TEMPERATURES AS ARCTIC HIGH PRESSURE TAKES HOLD. RIGHT NOW...WE ARE GENERALLY GOING WITH A COMBINATION OF THE GFS AND ETA MOS GUIDANCE. KEEP IN MIND THOUGH THAT IF WINDS GO COMPLETELY CALM AND SKIES TOTALLY CLEAR... BOTH THURSDAY NIGHT AND FRIDAY NIGHT COULD BE MUCH...MUCH COLDER. LATER SHIFTS WILL BE ABLE TO ADDRESS THIS IN GREATER DETAIL ONCE THE STORM SYSTEM IS NO LONGER AN ISSUE. A MOISTURE STARVED MID AND UPPER LEVEL TROUGH WILL SWEEP QUICKLY THROUGH THE AREA EARLY FRIDAY. WITH MOISTURE LACKING TO THE SYSTEM...A BRIEF INCREASE IN CLOUDS IS ALL THAT IS FORECAST...WITH LITTLE CHANCE OF EVEN A FLURRY. SKIES SHOULD CLEAR OUT QUICKLY BY AFTERNOON...AND WINDS WILL FINALLY DIMINISH TO NEAR CALM BY THE END OF THE DAY...AS THE SURFACE RIDGE SETTLES OVER THE REGION. TEMPERATURES WILL BE COLD WITH MOST AREAS ONLY IN THE TEENS ON FRIDAY. GOOD RADIATIONAL COOLING WILL SET UP OVER THE SNOWPACK FRIDAY NIGHT...SO CHRISTMAS MORNING LOWS MAY APPROACH RECORDS OF -5 AT PAH AND -7 AT EVV...BOTH FROM 1983. TEMPERATURES WILL SLOWLY MODERATE THROUGH THE WEEKEND...WITH SOME LOCATIONS POSSIBLY REACHING FREEZING BY SUNDAY. AGAIN...THERE IS VERY LOW CONFIDENCE IN THE TEMPERATURE FORECAST DUE TO UNCERTAINTIES IN THE LIFE OF THE SNOWPACK. LOOKING AT NEXT WEEK...THE 00Z GFS IS TOO AGGRESSIVE IN BRINGING MORE ENERGY TOWARD THE AREA...AND OPENING UP THE GULF. FOLLOWED THE ECMWF AND HPC/S LEAD IN KEEPING SURFACE RIDGING IN THE AREA THROUGH AT LEAST WEDNESDAY...AND KEEPING THE UPPER ENERGY IN THE SOUTHWEST STATES. BOTTOM LINE IS MODERATING TEMPERATURES AND NO PRECIPITATION THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...WINTER STORM WARNING TONIGHT ALL COUNTIES MO...WINTER STORM WARNING TONIGHT ALL COUNTIES IL...WINTER STORM WARNING TONIGHT ALL COUNTIES IN...WINTER STORM WARNING TONIGHT ALL COUNTIES && RJP/DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1234 PM CST WED DEC 22 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 1234 PM CST WED DEC 22 2004 ...WINTER STORM WARNING THROUGH 6 AM CST (7 AM EST) THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED ACROSS PARTS OF THE FOUR STATE AREA THROUGH TONIGHT. ANOTHER 4 TO 10 INCHES OF SNOW IS EXPECTED ON TOP WHAT WHAT HAS ALREADY ON THE GROUND. THE HEAVIEST SNOW IS EXPECTED TO FALL ALONG A LINE FROM ROUGHLY JOHNSON COUNTY IN SOUTHERN ILLINOIS...TO EVANSVILLE INDIANA. NEAR THE HOPKINSVILLE KENTUCKY AREA...PRECIPITATION IS EXPECTED TO FALL IN THE FORM OF FREEZING RAIN. A MAJOR ICE STORM IS EXPECTED IN THAT AREA...GENERALLY ALONG AND SOUTH OF A MURRAY KENTUCKY TO CENTRAL CITY KENTUCKY LINE. UP TO AN INCH OF ICE IS POSSIBLE. THIS PRECIPITATION WILL CHANGE TO SNOW AFTER MIDNIGHT...PRODUCING AN ADDITIONAL 1 TO 3 INCHES OF SNOW ON TOP OF THE ICE. STRONG NORTH WINDS ARE EXPECTED WHICH WILL PRODUCE BLIZZARD LIKE CONDITIONS THIS EVENING. BLOWING AND DRIFTING OF SNOW WILL OCCUR. REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR MORE INFORMATION. WIND CHILLS TONIGHT WILL BE ZERO TO 10 BELOW ZERO AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLOWING AND DRIFTING OF SNOW WILL CONTINUE THROUGH THE MORNING HOURS ON THURSDAY. THE WINDS ARE EXPECTED TO DIMINISH THURSDAY AFTERNOON. WIND CHILLS WILL BE BELOW ZERO AT TIMES THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK ARE GREATLY APPRECIATED. PS
The national radar mosaic for the moment the first event began.
22 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428651, 5428652, 5428653, 5428654, 5428655, 5428656, 5428657, 5428658, 5428659, 5428660, 5428661, 5428662, 5428663, 5428664, 5428665, 5428666, 5428667, 5428668, 5428669, 5428670, 5428671, 5428672.